Care Partner Support
Signs of Opioid Medicine Misuse:
There can be a number of signs of opioid medicine misuse. Some include:
- Extreme happiness after taking a dose
- Very tired after happiness subsides
- Neglecting life responsibilities
- Stopping activities that were important and enjoyable before
Opioid pain medicine also affects heart rate and breathing. If someone takes too much medicine, they may be at risk of overdose. These physical symptoms could be a sign that someone is taking too much medicine and may be in danger.
- Unusual sleepiness or drowsiness
- Mental confusion or slurred speech
- Slow or shallow breathing
- Extremely small “pinpoint” pupils
The Substance Abuse and Mental Health Services Administration has a guide for patients and families that explains how to avoid an opioid overdose.
Use the Awareness of Pain Medicine Misuse worksheet to better understand the side effects and behaviors in your family member or friend that may be caused by opioid misuse. This handout also has information to help you prepare to talk about concerns. Be proactive in seeking help.